Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 85, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2022, 3:31 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 3:31 PM MST (22:31 UTC)
- Expired
- Jul 31, 2022, 4:15 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012
WUUS55 KTWC 312231
SVRTWC
AZC019-023-312315-
/O.NEW.KTWC.SV.W.0085.220731T2231Z-220731T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
331 PM MST Sun Jul 31 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
North central Santa Cruz County in southeastern Arizona...
* Until 415 PM MST.
* At 331 PM MST, a severe thunderstorm was located near Tubac, moving
northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Green Valley, Tubac, Amado and Arivaca Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3167 11098 3163 11106 3181 11129 3191 11106
TIME...MOT...LOC 2231Z 151DEG 14KT 3170 11106
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRM3 follow-up statements
924
WWUS55 KTWC 312235
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
335 PM MST Sun Jul 31 2022
AZC019-023-312315-
/O.CON.KTWC.SV.W.0085.000000T0000Z-220731T2315Z/
Pima-Santa Cruz-
335 PM MST Sun Jul 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...
At 334 PM MST, a severe thunderstorm was located near Tubac, moving
northwest at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Green Valley, Amado and Arivaca Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3168 11099 3165 11105 3181 11129 3191 11106
TIME...MOT...LOC 2234Z 151DEG 14KT 3171 11107
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JRM102
WWUS55 KTWC 312254
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
354 PM MST Sun Jul 31 2022
AZC023-312304-
/O.CAN.KTWC.SV.W.0085.000000T0000Z-220731T2315Z/
Santa Cruz-
354 PM MST Sun Jul 31 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3177 11102 3174 11110 3181 11129 3191 11106
TIME...MOT...LOC 2254Z 166DEG 14KT 3179 11107
$$
AZC019-312315-
/O.CON.KTWC.SV.W.0085.000000T0000Z-220731T2315Z/
Pima-
354 PM MST Sun Jul 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 354 PM MST, a severe thunderstorm was located near Green Valley,
moving north at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Green Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3177 11102 3174 11110 3181 11129 3191 11106
TIME...MOT...LOC 2254Z 166DEG 14KT 3179 11107
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRM888
WWUS55 KTWC 312310
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
410 PM MST Sun Jul 31 2022
AZC019-312320-
/O.EXP.KTWC.SV.W.0085.000000T0000Z-220731T2315Z/
Pima-
410 PM MST Sun Jul 31 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3177 11102 3174 11110 3181 11129 3191 11106
TIME...MOT...LOC 2310Z 151DEG 14KT 3184 11110
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:26 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 31, 2:26 PM MST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 226 PM MST Sun Jul 31 2022 .SYNOPSIS... Daily rounds of showers and thunderstorms will continue through this week with afternoon temperatures remaining close to normal. && .DISCUSSION...Today through Saturday. A cluster of strong storms has already begun to develop early this afternoon across western Pima County ahead of an easterly wave over Sonora and southern Arizona. The remainder of the area has had sufficient daytime heating to start triggering a cumulus field and initial convection over the higher elevations. The 18z sounding is showing some drier air filtering into the mid-levels along with 20-25 kts of deep layer shear and increasing instability. PWATs stretch from 1" at the AZ/NM border to 2" at the far western Pima County border. Scattered storms will continue to develop through the remainder of the afternoon and into this evening in the form of multicell clusters. Strong winds and resultant dust issues remain a concern with drier mid-levels and additional shear. Storms should be moving along to the northwest today but any training storms or downpours over trouble spots will create localized flooding problems. Shower and isolated storm activity is possible overnight with the additional upper level support. Looking towards the upcoming week, southeast Arizona will remain in an active pattern with scattered showers and storms each day. The ridge will shift westward towards Arizona and the Four Corners region through midweek. Plenty of moisture will remain in place under the ridge with activity most likely becoming more focused over the higher elevations. With the ridge over the region, chances for rain will come down a smidge early on in the week. By the second half of the week, we could see another uptick on monsoonal activity as the ridge shifts back eastward over the Plains states and open up the door to moisture surging in from the south/southeast. Wave activity rotating around the ridge will lead to rounds of more widespread convection and potential for storms to last into the overnight hours. Temps will remain fairly consistent this week, remaining right around normal for late July/early August. && .AVIATION...Valid through 02/00z. SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL into this evening with greatest coverage from KTUS-KOLS westward. Storm coverage should decrease aft 01/04Z becoming more ISOLD in nature thru 01/10Z with some renewed development again aft 01/18Z. CIGS can lower to 4k- 7k ft AGL with any precipitation, including gusty winds in excess of 40 kts. Otherwise, winds will follow diurnal trends and remain near or below 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Expect continued scattered shower and thunderstorm activity this week with a bit of a down trend to a more normal monsoon pattern for the first half of the week. Strong and erratic outflow winds will accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Guillet Aviation...Lader Fire Weather....Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 31, 12:13 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1213 PM MST Sun Jul 31 2022
AZZ501-502-312000-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1213 PM MST Sun Jul 31 2022
...A strong thunderstorm will impact portions of northwestern Pima
County through 100 PM MST...
At 1213 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Organ Pipe Cactus National Monument, or 18 miles
south of Ajo, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ajo, Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight
and Kuakatch.
This includes the following highways...
Route 85 between mile markers 41 and 68.
Route 86 between mile markers 53 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3207 11254 3203 11291 3239 11292 3240 11264
TIME...MOT...LOC 1913Z 171DEG 9KT 3213 11275
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GELLocal storm report, Jul 31, 12:58 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1258 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLASH FLOOD 12 SE AJO 32.24N 112.75W
07/31/2022 PIMA AZ DEPT OF HIGHWAYS
FLOODING ON SR-85NEAR SOUTH PUERTO BLANCO
DR, MILE POST 55.
&&
KJSLocal storm report, Jul 31, 1:56 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FLASH FLOOD 6 N TUCSON 32.28N 110.90W
07/30/2022 PIMA AZ DEPT OF HIGHWAYS
RIVER ROAD FROM PONTATOC ROAD TO SWAN ROAD
WAS CLOSED DUE TO FLOODING.
&&
KJSLocal storm report, Jul 31, 2:03 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 7 N TUCSON 32.29N 110.90W
07/30/2022 PIMA AZ DEPT OF HIGHWAYS
THE INTERSECTION OF NORTH FLECHA DRIVE AND
EAST CALLE BARRIL TO NORTH CAIDA PLACE WAS
CLOSED DUE TO FLOODING.
&&
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:24 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 8:10 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 8:51 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 114 min |
| Jul 30, 10:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 42 min |
| Jul 30, 10:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Jul 30, 10:54 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Jul 30, 11:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Jul 30, 11:44 PM MST | Special Weather Statement | TWC | 31 min | |
| Jul 31, 1:03 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 12:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 31, 12:31 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 31, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 31, 1:10 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 1:26 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 31, 1:47 PM MST | Dust Storm Advisory | TWC | Pinal | 58 min |
| Jul 31, 2:45 PM MST | Dust Storm Advisory | TWC | Pinal | 60 min |
| Jul 31, 3:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 31, 3:46 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Jul 31, 3:55 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Jul 31, 4:11 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 31, 4:31 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 31, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 31, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.